Illinois, 2017

Ice Storm in Illinois, January 13 to 15, 2017

January 13 to 15, 2017 · NWS LSX · 8 events in 8 counties and zones

An Ice Storm hit parts of West Central and Southwest Illinois on Martin Luther King Holiday Weekend. 40 inch.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An Ice Storm hit parts of West Central and Southwest Illinois on Martin Luther King Holiday Weekend. Ice amounts ranged form .25 to .40 inch. Impacts were limited to some scattered power outages and transportation slow downs. Many problems were averted as most schools and businesses closed on Friday, the first day of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 13, 5:33 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jan 13, 5:33 AM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
533 AM CST Fri Jan 13 2017

.SYNOPSIS...
Issued at 414 AM CST Fri Jan 13 2017

Winter storm highlights:

1. No changes to existing headlines.

2. The headline "Ice Storm Warning" is due to the expected ice
accretion amounts of between one-quarter and one-half of an inch
of ice. There are several mitigating factors which will tend to
lessen the impacts of receiving this amount of ice. See
discussion below for further details.

42

&&

.SHORT TERM... (Through Late Saturday Night)
Issued at 414 AM CST Fri Jan 13 2017

A stalled front located over AR/TN has brought a shallow Arctic
air mass into MO/IL. Above this layer, temperatures are fcst to be
sufficiently warm throughout sufficient depth of the atmosphere
such that thermal profiles support freezing rain as the dominant
ptype. Isentropic ascent over the bdry has led to the dvlpmt of
clouds and pcpn on the cold side of the bdry, and these processes
will continue today/tonight. There may be brief pds of sleet
mixed in with the rain at pcpn onset due to evaporational cooling
effects. The extreme northern CWA may experience longer and more
frequent pds of mixed precip including sleet and snow, but the
dominant ptype will still be FZRA. Although some of the models'
QPF seems high, PW values of 0.8-1.0" are at +2 SD for January.

Although the forecast still calls for between one-quarter and
one-half inch of ice accretion, there are several mitigating
factors which should lessen the impact of receiving this amount of
ice.

First, the Arctic air mass arrived yesterday, not several days
ago. The CWA has not experienced multiple days of sub-freezing
temperatures leading up to the onset of FZRA. In fact, it was so
warm over the last few days that new record highs were set at STL
and COU. Ice accretion will initially be less efficient on
residually warmer roads and ground surfaces which have not yet
fallen below freezing. Expect accretion on elevated surfaces and
untreated roads.

Second, the Arctic air mass will not persist for multiple days
after pcpn ends. The stalled front will lift northward as a warm
front late this weekend. All locations initially rise above
freezing on Sunday and then rise well above freezing on Monday. In
other words, ice accretion melts relatively quickly rather than
persisting for several days. A short duration lessens the impacts
of receiving this amount of ice.

Third, air temperatures near the surface will be near freezing for
most of the event, which in itself tends to limit ice accretion.
Latent heat released during the freezing process may also locally
nudge temperatures to near or above freezing at times.

Fourth, wind speeds are not particularly strong either during or
after the pcpn. This will tend to limit the extent of tree and
tree limb damage to isolated/scattered rather than the widespread
and extensive tree damage which occurred during ice storms in
December 2006 and January 2007. The iso/sct nature of tree damage
would then limit the spatial extent of power outages, damage to
structures, and/or tree-blocked roads.

Finally, the initial period of FZRA on Fri/Fri night is followed
by either a lull or a period of non-freezing rain on Saturday
across the southeastern half of the CWA when temperatures rise
slightly above freezing.

42

.LONG TERM... (Sunday through Thursday)
Issued at 414 AM CST Fri Jan 13 2017

A large cutoff low pressure system located off the coast of CA on
Friday will move eastward over the weekend. Another disturbance
begins to interact with this feature on Sunday night and helps to
eject the initial disturbance northeastward into the plains.
Models diverge quickly due to multiple shortwaves and a plethora
of interactions between them. There is general agreement between
models that a disturbance or three ought to be present over the
plains, and that the surface reflection of one of these features
will lift the stalled cold front northward into MO/IL as a warm
front. Temperatures should rise well above freezing on Monday
behind the warm front. The developing low pressure system's
associated sfc cold front then moves across the CWA on Mon night
and Tue. There may be sufficient instability for thunderstorms
ahead of the cold front.

42

&&

.AVIATION...  (For the 06z TAFs through 06z Friday Night)
Issued at 1137 PM CST Thu Jan 12 2017

Low clouds have moved off to the southeast--for now--with VFR
conditions prevailing at the TAF sites. Clouds will return Friday
morning with lowering CIGs into MVFR range by late morning or midday
Friday for COU and the STL metro sites with pcpn entering the
picture almost at the same time. Pcpn-types continue to look
overwhelmingly FZRA thru the valid period with increasing evidence
of PL mixing in for the first 2-3 hours of initial onset.
Conditions should continue to deteriorate sufficiently to IFR as
we head into Friday night.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Ice Storm Warning until 6 AM CST Sunday for Crawford MO-Iron MO-
     Madison MO-Reynolds MO-Saint Francois MO-Sainte Genevieve
     MO-Washington MO.

     Ice Storm Warning from 3 PM this afternoon to 3 PM CST Sunday
     for Audrain MO-Lincoln MO-Monroe MO-Pike MO-Ralls MO.

     Ice Storm Warning from 9 AM this morning to noon CST Sunday for
     Boone MO-Callaway MO-Cole MO-Franklin MO-Gasconade MO-
     Jefferson MO-Moniteau MO-Montgomery MO-Osage MO-Saint
     Charles MO-Saint Louis City MO-Saint Louis MO-Warren MO.

     Ice Storm Warning from 6 PM this evening to 6 PM CST Sunday for
     Knox MO-Lewis MO-Marion MO-Shelby MO.

IL...Ice Storm Warning until 6 AM CST Sunday for Randolph IL.

     Ice Storm Warning from 3 PM this afternoon to 3 PM CST Sunday
     for Calhoun IL-Greene IL-Jersey IL-Macoupin IL-Montgomery
     IL-Pike IL.

     Ice Storm Warning from 9 AM this morning to noon CST Sunday for
     Bond IL-Clinton IL-Fayette IL-Madison IL-Marion IL-Monroe
     IL-Saint Clair IL-Washington IL.

     Ice Storm Warning from 6 PM this evening to 6 PM CST Sunday for
     Adams IL-Brown IL.

&&

WFO LSX
Hazardous weather outlook, Jan 13, 5:54 AM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAINT LOUIS MO
554 AM CST FRI JAN 13 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-140000-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
554 AM CST FRI JAN 13 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

FREEZING RAIN WILL SPREAD NORTHWARD ACROSS THE AREA TODAY. AN ICE
STORM WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF FREEZING RAIN WILL CONTINUE AT TIMES ON SATURDAY AND
SUNDAY. ICE STORM WARNINGS REMAIN IN EFFECT THROUGH SUNDAY. TOTAL
ICE ACCUMULATIONS ARE EXPECTED TO BE BETWEEN ONE QUARTER AND ONE
HALF OF AN INCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY ICE ACCUMULATION.

42

In the hours before

Local storm report, Jan 13, 5:36 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
536 AM CST FRI JAN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 AM     FREEZING RAIN    POTOSI                  37.94N  90.78W
01/13/2017  U0.00 INCH       WASHINGTON         MO   911 CALL CENTER

            LIGHT GLAZE REPORTED ON VEHICLES AND ELEVATED SURFACES

&&

KANOFSKY
Local storm report, Jan 13, 5:52 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
552 AM CST FRI JAN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 AM     FREEZING RAIN    BOURBON                 38.15N  91.25W
01/13/2017  U0.00 INCH       CRAWFORD           MO   PUBLIC

            LIGHT GLAZE REPORTED ON POWER LINES

&&

KANOFSKY
Local storm report, Jan 13, 6:43 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
643 AM CST FRI JAN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 AM     FREEZING RAIN    FESTUS                  38.22N  90.41W
01/13/2017  U0.00 INCH       JEFFERSON          MO   PUBLIC

            LIGHT GLAZING ON A DECK

&&

KANOFSKY
Local storm report, Jan 13, 6:57 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
657 AM CST FRI JAN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     FREEZING RAIN    2 S BLACKWELL           38.01N  90.62W
01/13/2017  U0.00 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

            GLAZING ON OUTDOOR SURFACES INCLUDING MAILBOXES...
            TREES... BRICKWORK... AND GRAVEL PATHS.

&&

KANOFSKY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 ice storm. Local standard time, as filed.

Ice Storm, St. Clair

When
January 13, 7:00 AM CST to January 15, 6:00 AM CST
Where
St. Clair forecast zone
Reported by
Trained Spotter
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Ice Storm, Madison

When
January 13, 7:00 AM CST to January 15, 6:00 AM CST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Ice Storm, Monroe

When
January 13, 7:00 AM CST to January 15, 6:00 AM CST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Ice Storm, Randolph

When
January 13, 7:00 AM CST to January 15, 6:00 AM CST
Where
Randolph forecast zone
Reported by
Trained Spotter
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

Ice Storm, Clinton

When
January 13, 8:00 AM CST to January 15, 6:00 AM CST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Ice Storm, Washington

When
January 13, 8:00 AM CST to January 15, 6:00 AM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

Ice Storm, Marion

When
January 13, 8:00 AM CST to January 15, 6:00 AM CST
Where
Marion forecast zone
Reported by
Trained Spotter
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Ice Storm, Adams

When
January 14, 6:00 PM CST to January 15, 4:00 PM CST
Where
Adams forecast zone
Reported by
Broadcast Media
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678212, 678213, 678214, 678215, 678216, 678217, 678218, 678232.